Phentermine: Should You Take It?
Will actually help me loss weight? Yes, it does help with weight loss, but it trends to lose effectiveness after the first six months. How much can I expect to lose? The results vary, but as a general rule- the higher the patients initial weight the more they tend to lose over the first six month period. Adding in diet and exercise can increase your weight loss even more. For example: “Mary” tried an exercise program for a month and lost a pound. Then she tried a diet program the next month and lost two pounds. The third month she went to the doctor and was prescribed Phentermine and lost a pound again. So over three months she lost four pounds. But if she had combined the diet, exercise and taken the Phentermine she would have lost way more than four pounds, sometimes up to 20-40 pounds by the end of the first month. Can I become tolerant of Phentermine or become dependent or addicted? Yes, so be warned. Phentermine is a prescription and cause all of the above. It’s efficacy can reduce if used over a longer time. Also, it can cause a feeling of euphoria which can lead to addiction. However, I have not seen patients become addicted like I have with Benzodiazephine (Xanax, Atican etc). This maybe in part because I have my patients discontinue use when it’s weight loss effectiveness drops. What side effects are related to Phentermine? Common side effects of Phentermine include constipation, feeling jittery and insomnia. In the literature, it can raise the blood pressure, valvular disease, pulmonary hypertension, death if they are used together with dexfenfluramine (as phen-fen) which has been withdrawn from the market. In a study, two female patients were reported to have heart attacks (acute myocardial infarction) possibly caused by phentermine in Malaysia. A study reports that there is a heart valve damage ( aortic valve tear) possibly related with phentermine use in a man in US. At the same time, there is a study in Korea which patients who used phentermine were followed closely with echocardiogram or ultrasound of the heart. It did not show any heart valve or cardiovascular related abnormality . But, there is a warning regarding the cardiovascular (heart related) side effects by using phentermine. How do I know if I am damaging my heart (cardiovascular system) while I am on phentermine? These are symptoms which may indicate to ask your doctor if you are damaging your heart or not. Difficulty breathing, chest pain, abnormal heart sound, blood pressure,easily tired, palpitation. If you develop any unusual symptoms while being on Phentermine, inform your doctor. Can the damage be reversible? There was extensive research done on the Phentermine and fenfluramine (phen-fen) after effects. The studies report that when you stop taking the fenfluramine (which is no longer in US market), the valvular abnormalities (regurgitation) return to near normal for the tricuspid and mitral valve. But it does not apply the same for the aortic and pulmonary valve. So what is the verdict? I would take Phentermine for weight loss, if the following criteria are met:BMI >30
Waist line of >35 inches for ladies and >40 inches for men
Short term use
No underlying heart disease
Monitored by a physician closely
Together with diet and exercise
Awareness of warning symptoms that I should report to my physician
By practicing medicine as a doctor, we do help in making difficult decisions for all of our patients. The basic principles on making decision is the same, either for obesity and weight loss or treatment of other medical diseases. Obesity is a disease like hypertension or diabetes or anything else. I believe obesity is not a cosmetic issue, nor a personality issue. It is simply a medical disease. And like other medical diseases, it needs to be treated – with weight loss. I teach my patients everydayNot taking an appropriate medication despite needing it is wrong. Because you are walking on thin ice by not taking the medication, it could crack anytime and drown you in ice cold water.
Understanding the side effects, makes you prepared to take an early and watchful action if needed. Just like walking on the wet surface with caution when you see the sign of “slippery when wet”.
Natural, herbal substances are not necessarily safe compared to the prescription drugs. We just do not know what can they do to you. It has not been analysed/studied systematically like the prescription drugs.